A 36-week gestation newborn was admitted to the neonatal intensive care unit for treatment of primary pulmonary hypertension and possible sepsis. The infant developed hyperbilirubinemia on day 4 of life and peaked on day 5 at a total serum bilirubin of 19 mg/dL. Phototherapy was started on day 4 and continued for 5 days. On day 8 of life, ibuprofen was started for fever; a concurrent total serum bilirubin was 15.7 mg/dL. The subsequent hospital course was uneventful, and discharge occurred on day 22 of life. Because the patient failed a hearing screen at discharge, he was referred for a diagnostic audiology workup. He subsequently failed formal audiometric testing on two occasions one week apart, and was given a diagnosis of auditory dys-synchrony and/or auditory neuropathy, consistent with kernicterus. At 5½ months of age, he was reported to be hypotonic and to have frequent arching movements. Since the total serum bilirubin did not exceed 19 mg/dL, concern was raised that ibuprofen may have caused displacement of bilirubin from its albumin binding site, resulting in kernicterus due to excessive unbound bilirubin concentrations. Ibuprofen should be administered with caution in preterm infants at risk for kernicterus.
Possible Ibuprofen-Induced Kernicterus in a Near-Term Infant with Moderate Hyperbilirubinemia.
Peter Gal, J Laurence Ransom, Sherri A Davis; Possible Ibuprofen-Induced Kernicterus in a Near-Term Infant with Moderate Hyperbilirubinemia.. The Journal of Pediatric Pharmacology and Therapeutics 1 October 2006; 11 (4): 245–250. doi: https://doi.org/10.5863/1551-6776-11.4.245
Download citation file: